×

zbMATH — the first resource for mathematics

Bifurcations, stability, and monotonicity properties of a delayed neural network model. (English) Zbl 0887.34069
Summary: A delay-differential equation modelling an artificial neural network with two neurons is investigated. A linear stability analysis provides parameter values yielding asymptotic stability of the stationary solutions: these can lose stability through either a pitchfork or a Hopf bifurcation, which is shown to be supercritical. At appropriate parameter values, an interaction takes place between the pitchfork and Hopf bifurcations. Conditions are also given for the set of initial conditions that converge to a stable stationary solution to be open and dense in the functional phase space. Analytic results are illustrated with numerical simulations.

MSC:
34K20 Stability theory of functional-differential equations
92B20 Neural networks for/in biological studies, artificial life and related topics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bélair, J., Stability in a model of a delayed neural network, J. dynamics and differential equations, 5, 607-623, (1993) · Zbl 0796.34063
[2] Bélair, J.; Campbell, S., Stability and bifurcations of equilibria in a multiple-deleyed differential equation, SIAM J. appl. math., 54, 1402-1423, (1994)
[3] Bélair, J.; Campbell, S.; van den Driessche, P., Frustation, stability and delay-induced oscillations in a neural network model, SIAM J. appl. math., 56, 245-255, (1996) · Zbl 0840.92003
[4] Bélair, J.; Dufour, S., Stability in a three-dimensional system of delay-differential equations, Canad. appl. math. quarter., 4, 135-156, (1996) · Zbl 0880.34075
[5] Burton, T.A., Neural networks with memory, J. appl. math. stochastic anal., 4, 313-332, (1991) · Zbl 0746.34043
[6] Campbell, S.; Bélair, J., Analytical and symbolically assisted investigation of Hopf bifurcations in delay-differential equations, Canad. appl. math. quarter., 3, 137-154, (1995) · Zbl 0840.34074
[7] Gopalsamy, K.; He, X.Z., Stability in asymmetric Hopfield nets with transmission delays, Physica D, 76, 344-358, (1994) · Zbl 0815.92001
[8] Gopalsamy, K.; Leung, I., Delay-induced periodicity in a neural netlet of excitation and inhibition, Physica D, 89, 395-426, (1996) · Zbl 0883.68108
[9] Guckenheimer, J.; Holmes, P., Nonlinear oscillations, dynamical systems, and bifurcations of vector fields, (1983), Springer New York · Zbl 0515.34001
[10] Hale, J.; Lune, S.V., Introduction to functional differential equations, (1993), Springer New York
[11] Hertz, J.; Krogh, A.; Palmer, R., Introduction to the theory of neural computation, (1991), Addison-Wesley Redwood City, CA
[12] Hirsch, M., Stability and convergence in strongly monotone dynamical systems, J. reine angew. math., 383, 1-53, (1988) · Zbl 0624.58017
[13] Hopfield, J.J., Neurons with graded resonse have collective computational properties like those of two-state neurons, (), 3088-3092 · Zbl 1371.92015
[14] Langford, W.F., A review of interactions of Hopf and steady-sate bifurcations, (), 215-237 · Zbl 0529.58020
[15] Marcus, C.M.; Westervelt, R.M., Stability of analog neural networks with delay, Phys. rev. A, 39, 347-359, (1989)
[16] Mahaffy, J.M.; Joiner, K.M.; Zak, P.J., A geometric analysis of stability regions for a linear differential equation with two delays, Internat. J. bifurcations and chaos, 5, 779-796, (1995) · Zbl 0887.34070
[17] McDonald, S.W.; Grebogi, C.; Ott, E.; Yorke, J.A., Fractal basin boundaries, Physica D, 17, 125-153, (1985) · Zbl 0588.58033
[18] Nusse, H.E.; Yorke, J.A., Wada basin boundaries and basin cells, Physica D, 90, 242-261, (1996) · Zbl 0886.58072
[19] L. Olien, Analysis of a delay differential equation model of a neural network. M.Sc. Thesis (Mathematics). McGill University, Montréal. · Zbl 0887.34069
[20] Pakdaman, K.; Malta, C.P.; Grotta-Ragazzo, C.; Vibert, J.-F., Effect of delay on the boundary of the basin of attraction in a self-excited single graded-response neuron, (), in press · Zbl 0869.68086
[21] Seifert, G., Positively invariant closed sets for systems of delay differential equations, J. differential equations, 22, 292-304, (1976) · Zbl 0332.34068
[22] Smith, H., Monotone semiflows generated by functional differential equations, J. differential equations, 66, 420-442, (1987) · Zbl 0612.34067
[23] Wiggins, S., Introduction to applied nonlinear dynamical systems and chaos, (1990), Springer New York · Zbl 0701.58001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.